Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 231, NWS Aberdeen, SD

August 16, 2025Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 16, 2025, 1:51 AM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2025, 1:51 AM CDT (06:51 UTC)
Expired
Aug 16, 2025, 3:00 AM CDT
In force
69 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 8:58 PM CDTSevere Thunderstorm WatchSPC6 hr
Aug 15, 11:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:21 AM CDT, 1 hour 30 minutes earlier. Its key messages:

  • Slight risk (2 of 5) for severe weather this evening into the overnight hours south and east of a line from Pierre to Redfield to Webster to Graceville.
  • Marginal risk (1 of 5) for severe weather tonight for north central SD eastward into parts of northeast South Dakota and west central Minnesota and then for a majority of the area on Saturday and Sunday.
  • Mainly elevated smoke from fires to our southwest will remain through at least Saturday.
Area forecast discussion, Aug 16, 12:21 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1221 AM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Slight risk (2 of 5) for severe weather this evening into the
  overnight hours south and east of a line from Pierre to Redfield
  to Webster to Graceville.

- Marginal risk (1 of 5) for severe weather tonight for north
  central SD eastward into parts of northeast South Dakota and
  west central Minnesota and then for a majority of the area on
  Saturday and Sunday.

- Mainly elevated smoke from fires to our southwest will remain
  through at least Saturday.

&&

.UPDATE...
Issued at 1220 AM CDT Sat Aug 16 2025

Updated for the aviation discussion.

UPDATE Issued at 649 PM CDT Fri Aug 15 2025

The forecast remains on track this evening. No major changes
planned.

&&

.DISCUSSION...
Issued at 410 PM CDT Fri Aug 15 2025

A stalled out frontal boundary draped across southern sections of
South Dakota will remain a focal point for showers and thunderstorm
development tonight and through the course of the weekend. This
along with mid lvl energy rotating around the periphery of a mid lvl
high centered across the central and southern Plains will combine
with and moist and unstable air mass and lead to persistent chances
for precipitation through at least the next 2-3 days. Current
mesoanalysis shows strongest MLCAPE of around 3000-4000 J/KG across
our south/southwest zones stretching northeast into east central SD.
A developing cap in these areas, especially across south central SD
is expected as 700mb temps warm to +13C to +14C late this afternoon
and evening. Deep layer shear magnitudes are expected to remain
around 30-35 kts this evening and then increase to 35 to near 50 kts
overnight as a low level jet kicks in across south central and
southeast sections of SD. HRRR guidance develops convection later
this evening across western/southwestern SD this evening before
pushing east into our central SD zones after sunset tonight and then
tracks it eastward through our CWA overnight into early Saturday.
SPC has highlighted a slight risk (2 of 5) for severe weather across
our southern and eastern zones, mainly for later tonight into early
Saturday. Large hail and damaging winds will be the main threats
along with locally heavy rainfall.

This storm complex is anticipated to be move across our eastern
zones at the start of the day Saturday. A drier period of weather
will be possible by mid-late morning through the afternoon before
the aforementioned set up reloads and repeats itself again Saturday
evening and Saturday night. Another deep mid lvl wave is expected to
push across the region at that time leading to another round of
strong to severe storms. A slight risk (2 of 5) has been issued
mainly for this event across central and northeast SD for damaging
winds and large hail. We also can't rule out a tornado or two with
this next stronger wave Saturday evening into early Sunday.

Elevated wildfire smoke will gradually trickle into the region
through at least Saturday night according to the HRRR guidance. It
may not be noticeable as much if extensive cloud cover persists due
the convection that expected to move through the area. Deterministic
and ensemble guidance remains in relative agreement for next week.
Mid level ridging looks to gain a foothold across across the
Rockies/High Plains. Hot temperatures are expected to develop
underneath this ridge with temperatures locally warming back into
the 90s across central SD beginning Tuesday through the latter
portion of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1220 AM CDT Sat Aug 16 2025

Terminals KABR,KATY,KPIR,KMBG

All sites, except KMBG, will have MVFR/IFR ceilings tonight into
the morning. All the sites have showers and thunderstorm chances
through the night and into the early morning, with the main threat
being strong wind gusts from the storms. Ceilings will start rise
in the morning once the storms move through becoming VRF.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...12
DISCUSSION...Vipond
AVIATION...12
Hazardous weather outlook, Aug 15, 9:29 AM CDT, 16 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
929 AM CDT Fri Aug 15 2025

MNZ046-SDZ008-011-018>023-033-035>037-045-048-051-161430-
Big Stone-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
929 AM CDT Fri Aug 15 2025 /829 AM MDT Fri Aug 15 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

A slight risk, or level 2 out of 5, is posted for severe storms
mainly for this evening through the overnight hours. Damaging winds
up to and in excess of 60 mph and large hail 1 inch or greater in
diameter will be the main threats along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds to
around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MNZ039-SDZ003>007-009-010-015>017-034-161430-
Traverse-Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-
Dewey-Potter-Faulk-Sully-
929 AM CDT Fri Aug 15 2025 /829 AM MDT Fri Aug 15 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A marginal risk for severe storms, or level 1 out of 5, of severe
storms tonight. The strongest storms will be capable of producing
winds to around 60 mph and hail to around 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds to
around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Special weather statement, Aug 16, 12:04 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1204 AM CDT Sat Aug 16 2025

SDZ045-160530-
Jones SD-
1204 AM CDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT JONES COUNTY THROUGH 1230 AM
CDT...

At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm near
Okaton, or near Murdo, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murdo, Draper, and Okaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central South Dakota.

&&

LAT...LON 4380 10088 4379 10090 4380 10091 4381 10090
      4383 10093 4381 10095 4385 10099 4384 10103
      4386 10103 4386 10106 4398 10107 4400 10105
      4407 10104 4415 10041 4396 10037 4385 10037
      4384 10034 4379 10087
TIME...MOT...LOC 0504Z 247DEG 44KT 4392 10081

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

20

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:04 AM CDTSpecial Weather StatementABRJones26 min
Aug 16, 12:15 AM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley60 min
Aug 16, 12:55 AM CDTSevere Thunderstorm WarningABRBuffalo, Jones, Lyman65 min
Aug 16, 2:25 AM CDTSpecial Weather StatementABRCampbell35 min
Aug 16, 2:33 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson44 min
Aug 16, 2:42 AM CDTSpecial Weather StatementABRHand33 min
Aug 16, 2:55 AM CDTAreal Flood WarningABRBuffalo, Lyman10 hr
Aug 16, 3:08 AM CDTSevere Thunderstorm WarningABRHamlin67 min
Aug 16, 3:26 AM CDTSpecial Weather StatementABRDeuel34 min
Aug 16, 3:39 AM CDTSevere Thunderstorm WarningABRDeuel51 min
Aug 16, 3:57 AM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin48 min
Aug 16, 4:30 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Day, Deuel, Grant, Roberts60 min
Aug 16, 5:14 AM CDTSpecial Weather StatementABRBrown31 min
Aug 16, 5:37 AM CDTSpecial Weather StatementABRDay23 min
Aug 16, 5:53 AM CDTSpecial Weather StatementABRDay37 min
Aug 16, 5:54 AM CDTSpecial Weather StatementABRDay36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.